My mother is seeing and hearing things. What should I do? - AgingCare.com

My mother is seeing and hearing things. What should I do?

Follow
Share

Mom had brain cancer, a mets from a previous beast cancer. Followed by WBR. She does get confused with poor memory but nothing significant. The last week she keeps saying someone is coming into her house at night. Stomps around. Turns on a light then leaves. Nothing is amiss or moved the next day. We live way out in the country. Our house is right in front of hers. No one has been here. Can WBR cause hallucinations? She is convinced of what she saw. Not sure what to do.

This question has been closed for answers. Ask a New Question.
8

Answers

Show:
This may be a side effect of the brain cancer. Any blood clots in the brain or lesions tend to cause weird problems. My mother suffered nerve damage after a sudden decline in her health and began to hear music. She called me one day and told me she's able to hear voices singing along. A few doctors told us that she may be coming in for Schizophrenia, but we finally found out that she has a form of tinnitus better known as Musical Ear Syndrome.

The best way to handle this is to acknowledge the problem. Offer to stay overnight with her so that you will be there when she "sees" things. If you stay over, you'll be able to figure out what the trigger for her hallucinations are or if there really is a burglar taking advantage of the situation. If the hallucinations become a problem, a good healthcare professional can help.
Helpful Answer (0)
Report

Yes, she goes in every 4-5 months. mri annually or as needed. No meds except a blood thinner due to the fact she is immobile and susceptible to blood clots. I will do some research.
Helpful Answer (0)
Report

Kannie, I did a little web searching about the long term effects of WBR, you might want to start your own search. The short answer is that radiation is a gift that just keeps on giving, and some things such as cognitive decline can show up years later. I hope she also has regular follow ups with her oncologist?
Helpful Answer (0)
Report

Oh my. Well, why not have her checked for a UTI and have her medications reviewed. It could be anything, including dementia. I have read that doctors don't like to treat hallucinations unless they are disturbing the patient. My cousin had them, but hers were nice. She saw little animals and a news announcer in her room and was quite happy about it. But, if they are scary to the patient is can not only cause distress, but make them harm themselves because they are trying to escape.
Helpful Answer (0)
Report

An animal got in her trash last night and that could explain the stomping around but not the door opening and a light being turned on.
Helpful Answer (0)
Report

She is 74. Three years post surgery and WBR. She has many side effects. They aren't clearing up and won't at this point. Guess I wasn't expecting them to get worse though, this far out.
Helpful Answer (0)
Report

How old is your mom? She's been through a lot. I'd discuss with her doctor to see what's going on. If this is a delusion or hallucination, you aren't likely to convince her that it isn't really happening. So, I would of course, make sure that it didn't happen and then comfort her. Sometimes these things may continue though. I'd get it checked out.

We had a family friend who reported someone had broken into his house. They had not. Later, he said children were playing in his house and making noise. He left the house due to the noise, fell in the street and broke his hip. So, I would take it very seriously and figure it out. I wouldn't leave her alone until that is done.
Helpful Answer (0)
Report

How long ago did she finish her whole brain radiation? Anything that messes with the brain is bound to have an effect, side effects of the radiation therapy my fade over time but there may also be damage from the cancer itself. One thing is certain, something is causing this, you should bring it up with her medical team.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions